Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Charleston, WV

August 10, 2004Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2004, 3:06 PM EDT for Greenup County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 3:06 PM EDT (19:06 UTC)
Expired
Aug 10, 2004, 3:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 101906
SVRRLX
KYC089-101930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENUP COUNTY IN KENTUCKY...

* UNTIL 330 PM EDT...

* AT 304 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR LETITIA...OR ABOUT 9 MILES SOUTH OF PORTSMOUTH...
  MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GREENUP AND LOAD.

--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3854 8270 3851 8268 3851 8268 3854 8271
      3857 8280 3855 8286 3853 8305 3864 8307
      3872 8300 3875 8290 3859 8286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:44 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 10, 1:44 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT TUE AUG 10 2004

.LONG TERM (FRIDAY THROUGH TUESDAY)...

TREND IN MODELS IS FOR A BIT SHARPER MEAN UPPER TROF IN THE GREAT
LAKES AND OH VLY FOR 12Z FRIDAY...AS ANOTHER VORT MAX ROTATES AROUND.
12Z ETA SOLUTION EVEN SLOWER THAN GFS IN PUSHING FRONTAL MOISTURE E
ON FRIDAY. WILL INCREASE LINGERING CLOUDS A BIT ON FRIDAY.  POPS
STILL DIFFICULT TO FIGURE FOR FRIDAY. LEAVING SLIGHT CHANCE (20
POPS) IN THE MOUNTAINS FRIDAY.

WEAKENING UPPER TROF STILL IN UPPER OH VALLEY OVER THE WEEKEND.
OUR THOUGHTS / NEIGHBORING OFFICES AGREED/ WERE THAT THE 12Z GFS
SOLUTION BROUGHT THE REMAINS OF CHARLEY TOO FAR NW...CONSIDERING THE
MEAN TROF IN GREAT LAKES AND UPPER OHIO VALLEY...THUS GFS AFFECTS
OUR MOUNTAINS WITH RAIN.  ONLY INSERTED A 20 POP FOR EASTERN
COUNTIES ON MONDAY...THINKING MAIN MOISTURE WILL REMAIN TOWARD THE
CAROLINA COAST.

AFTERNOON TEMPERATURES STILL BELOW NORMAL IN MEAN TROF FRIDAY INTO
SUNDAY.  NOTICE PKB STILL HAS NOT REACHED 90 DEGREES THIS
SUMMER...WITH 89 DEGREES SEVERAL DAYS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1252 PM EDT TUE AUG 10 2004

AVIATION...

MVFR HAZE AND CU EXPECTED DURING 18-23Z TIME PERIOD AND THAT TREND
CONTINUES TONIGHT WITH MVFR VIS IN LIGHT FOG...OTHERWISE VFR
EXPECTED ENTIRE PERIOD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1040 AM EDT TUE AUG 10 2004

SHORT TERM (REST OF TODAY)...
SCATTERED CONVECTION CONTS TO RACE NE ALONG THE OHIO RIVER IN AN
AREA OF WEAK INSTABILITY.  NOT TOO EXCITED ABOUT WIDESPREAD
CONVECTION THIS AFTERNOON AS COLD FRONT IN WESTERN OHIO SLOWLY
APPROACHES.   A CAP DEVELOPS BETWEEN H7-H6 WHICH SUPPRESSES TSTM POT
EXCEPT ALNG AND WEST OF PKB TO HTS LINE GIVEN CLOSER PROXIMITY TO
BAROCLINIC ZONE.  ADJUSTED HIGH TEMPERATURES UP A FEW DEGREES ACROSS
THE NORTH PER A LONGER PERIOD OF SUNSHINE...OTHERWISE PREVIOUS FCST
LOOKS GOOD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EDT TUE AUG 10 2004

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE NIGHTMARE OF JUST WHAT EACH SHORT WAVE DOES SHOULD BE OVER BY
FRIDAY AS THE LAST ONE ROUNDS THE UPPER TROUGH THURSDAY AND THURSDAY
NIGHT. MODELS ARE GENERALLY TRENDING FARTHER EAST WITH THIS LAST
ONE. AS PRECIP WINDS DOWN WEDNESDAY NIGHT WITH THE SHORT WAVE THAT
PUSHES COLD FRONT THROUGH...PRECIP WITH THIS LAST SHORT WAVE SHOULD
BE MOSTLY EAST OF THE CWA THURSDAY AS A WAVE OF LOW PRESSURE
DEVELOPS ON THE FRONT EAST OF THE MOUNTAINS AND TRACKS
NORTHEASTWARD. THE GFS IS MORE AGGRESSIVE WITH A SLIGHTLY WESTWARD
TRACK COMPARED TO THE OTHER MODELS...BUT STILL ONLY AFFECTS THE
MOUNTAINS. HAVE LEANED WITH THE GFS SOLUTION FOR THURSDAY AND KEPT
PRECIP IN MOUNTAINS.

FOLLOWING WILL BE HIGH PRESSURE BUILDING IN FRIDAY THROUGH THE
WEEKEND WITH DRY WEATHER BUT BELOW NORMAL TEMPERATURES.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

LONG TERM...KTB
Hazardous weather outlook, Aug 10, 11:00 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT TUE AUG 10 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110756-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
1100 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM ATHENS TO
PARKERSBURG TO CLARKSBURG TUESDAY AFTERNOON.  DAMAGING WINDS ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS EXPANDS ENCOMPASSING THE
ENTIRE AREA WEDNESDAY AS A COLD FRONT PASSES.  AGAIN THE PRIMARY
THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.